Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 36, NWS Dodge City, KS

May 29, 20226 counties in Kansas

NWS Dodge City, KS issued this red flag warning at May 29, 2022, 2:00 PM CDT for 6 counties in Kansas. It took effect at May 30, 2022, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2022, 2:00 PM CDT (19:00 UTC)
In effect from
May 30, 2022, 12:00 PM CDT
Expired
May 30, 2022, 9:00 PM CDT
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3229 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WWUS83 KDDC 291900
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
200 PM CDT Sun May 29 2022

KSZ061-062-074-075-084-085-300300-
/O.UPG.KDDC.FW.A.0027.220530T1700Z-220531T0200Z/
/O.NEW.KDDC.FW.W.0036.220530T1700Z-220531T0200Z/
/O.CON.KDDC.FW.W.0035.000000T0000Z-220530T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
200 PM CDT Sun May 29 2022 /100 PM MDT Sun May 29 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 061...062...074...075...084 AND 085... 
...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM 
CDT /8 PM MDT/ MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 061...062...074...075...084 AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Monday. 
The Fire Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton...
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
  Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* Winds...Southwest 25 to 35 mph with gusts up to 50 mph.

* Timing...Sunday afternoon and evening and then again on Monday 
  afternoon and evening.

* Relative Humidity...As low as 6 percent.

* Temperatures...In the upper 80s to 90s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ076-086-087-300200-
/O.CON.KDDC.FW.W.0035.000000T0000Z-220530T0200Z/
Haskell-Seward-Meade-
200 PM CDT Sun May 29 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
076...086 AND 087...

* Affected Area...In Kansas...Fire Weather Zone 076 Haskell... 
  Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade.

* Winds...Southwest 30 to 35 mph with gusts up to 50 mph.

* Timing...Sunday afternoon and evening.

* Relative Humidity...As low as 6 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
934 
WWUS83 KDDC 300744
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
244 AM CDT Mon May 30 2022


KSZ061-062-074-075-084-085-301545-
/O.CON.KDDC.FW.W.0036.220530T1700Z-220531T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
244 AM CDT Mon May 30 2022 /144 AM MDT Mon May 30 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...074...075...
084 AND 085...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
   Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton 
  and Fire Weather Zone 085 Stevens.

* Winds...West to Southwest 25 to 35 mph with gusts up to 45 mph.

* Timing...Monday afternoon and evening.

* Relative Humidity...As low as 7 percent.

* Temperatures...In the Upper 80s to mid 90s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
531 
WWUS83 KDDC 301007
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
507 AM CDT Mon May 30 2022


KSZ061-062-074-075-084-085-310200-
/O.CON.KDDC.FW.W.0036.220530T1700Z-220531T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
507 AM CDT Mon May 30 2022 /407 AM MDT Mon May 30 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...062...074...075...
084 AND 085...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
   Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton 
  and Fire Weather Zone 085 Stevens.

* Winds...Southwest 25 to 35 mph with gusts of 45 to 50 mph.

* Timing...Monday afternoon and evening.

* Relative Humidity...As low as 7 percent.

* Temperatures...In the upper 80s to mid 90s

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
239 
WWUS83 KDDC 301904
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
204 PM CDT Mon May 30 2022

...RED FLAG WARNING CONTINUES THIS AFTERNOON...

.THE RED FLAG WARNING REMAINS IN EFFECT FOR MUCH OF FAR SOUTHWEST
KANSAS THROUGH 9 PM CDT.
 
KSZ061-062-074-075-084-085-310200-
/O.CON.KDDC.FW.W.0036.000000T0000Z-220531T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
204 PM CDT Mon May 30 2022 /104 PM MDT Mon May 30 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 061...062...074...075...084 AND 085...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
   Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton 
  and Fire Weather Zone 085 Stevens.

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Timing...Monday afternoon and evening.

* Relative Humidity...As low as 7 percent.

* Temperatures...In the lower 80s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 29, 1:53 PM CDT, 7 minutes earlier.

Area forecast discussion, May 29, 1:53 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
153 PM CDT Sun May 29 2022

...UPDATE TO FIRE WEATHER...

.SHORT TERM...(This evening through Monday)
Issued at 1203 PM CDT Sun May 29 2022

A relatively dry and windy pattern will continue during the period
despite a prevailing increasingly difluent southwest flow aloft
across the Western High Plains downstream of a broad scale trough
shifting eastward into the Colorado Rockies tonight, then lifting
northeast into the Dakotas Monday. A much drier lower/mid level air
mass will remain stretched across southwest/central Kansas, limiting
instability to just portions of central/south central Kansas. This
will keep precip chances at bay for much of the area during the
period. However, with intensifying dynamic support aloft, a stray
shower/storm or two cannot be ruled out in central Kansas this
evening.

Well above normal temperatures are likely across central and much of
southwest Kansas tonight as prevailing south-southwesterlies reinforce
a warmer air mass stretched across the region. Look for lows mainly
down into the 60s/70s(F) with the warmest temperatures in south central
Kansas. Mid/upper 50s(F) are possible in west central Kansas. Afternoon
highs back up into the 90s(F) can be expected Monday.

.LONG TERM...(Monday night through Sunday)
Issued at 136 PM CDT Sun May 29 2022

Thunderstorm chances remain for an extremely small portion of the
forecast area in south central Kansas Monday evening as a strong
closed low lifting northeast into the Dakotas ushers an attendant
cold front southeastward through western Kansas. However, with
strong capping expected, timing of any thunderstorm development
will rely on when the frontal boundary actually pushes into a rich
pool of moisture, with surface dewpoints in the mid/upper 60s(F),
ahead of an established dryline projected to be situated
generally in vicinity of southwest Kansas. Significant instability
combined with favorable deep layer shear will set the stage for
increased severe potential for any storms that may develop, again
mainly confined mainly to south central Kansas.

Precip chances briefly wane Tuesday before returning late Tuesday
night into Wednesday as medium range models continue to indicate a
compact upper level shortwave trough accelerating east through the
Colorado Rockies into the Western High Plains. As the system
approaches, surface high pressure in high plains of eastern Wyoming
is expected to expand eastward into Nebraska, setting up an easterly
upslope flow across western Kansas north of a projected stalled
frontal boundary generally in vicinity of the Texas Panhandle.
With ample moisture present combined with increased lift associated
with the boundary, showers and thunderstorms will become increasingly
likely by Wednesday. Precip chances then dwindle by early Thursday
as weak ridging aloft begins to edge eastward out of the Intermountain
West into the Western High Plains.

More seasonable temperatures are expected Tuesday as slightly cooler
air filters into western Kansas behind a cold front stalled out in
the Texas Panhandle/western Oklahoma, lowering H85 temperatures from
the lower/mid 20s(C) to the mid-teens(C) to near 20C. Expect highs
ranging from the upper 70s(F) in west central Kansas to the lower
80s(F) farther southeast. Cooling trend will continue into Wednesday
with highs possibly struggling to reach the 60s(F) depending on
cloud cover/any precip about. Surface high pressure will reinforce
the cooler air mass across western Kansas Thursday but decreased
cloud cover is expected to allow temperatures to rebound slightly.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1102 AM CDT Sun May 29 2022

VFR conditions will prevail in vicinity of all TAF sites through
early Monday. Southwesterly winds 15 to 30kt across central and
portions of southwest Kansas early this afternoon will become more
widespread generally after 21-22Z with gusts up to 35kt as a stalled
frontal boundary in extreme southwest Kansas begins to lift north.
Winds are expected to subside somewhat later this evening while
becoming more southerly with the loss of daytime heating.

&&

.FIRE WEATHER...
Issued at 142 PM CDT Sun May 29 2022

Gusty southwest winds spreading across southwest Kansas behind a front
lifting slowly northward combined with relative humidity levels dropping
below 15 percent will allow critical fire conditions to expand north
across the rest of extreme southwest Kansas through early evening.
The Red Flag Warning will remain in effect through 9 PM CDT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  99  65  92  55 /   0   0   0  10
GCK  97  58  89  52 /   0   0   0   0
EHA  96  60  89  50 /   0   0   0   0
LBL  98  60  91  53 /   0   0   0   0
HYS  98  65  89  55 /  10  20   0  10
P28  96  72  93  65 /  10  10   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ061-062-074>076-084>087.

Fire Weather Watch from Monday afternoon through Monday evening
for KSZ061-062-074-075-084-085.

&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
FIRE WEATHER...JJohnson
Hazardous weather outlook, May 29, 2:45 AM CDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
245 AM CDT Sun May 29 2022

KSZ030-031-043>046-061>066-074>081-084>090-301000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
245 AM CDT Sun May 29 2022 /145 AM MDT Sun May 29 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Near Critical to Critical Fire Weather Conditions will exist
across most of southwest Kansas this Sunday afternoon. A red flag
warning is currently in effect for locations west of a Meade to
Garden City line. Please refer to the latest Fire Weather Product
(TOPFRWDDC) for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance for severe thunderstorms east highway
183 Monday night. If storms develop they will be capable of
producing hail larger than 2" and strong damaging winds 65 mph or
stronger. There will also be a slight chance for an isolated
tornado early in the event.

A fire weather watch is in effect Monday afternoon west of a
Garden City to Liberal line. Please refer to the latest Fire
Weather Product (TOPFRWDDC) for more details.

Rain chances will improve across southwest mid week with
widespread spread accumulating rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:42 AM CDTFire Weather WatchDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens11 hr
May 29, 2:42 AM CDTRed Flag WarningDDCGrant, Hamilton, Haskell, Kearny, Meade, Morton and 3 more18 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.